Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



On the density character of closed subgroups

Authors: John Ginsburg, M. Rajagopalan and Victor Saks
Journal: Proc. Amer. Math. Soc. 57 (1976), 148-150
MSC: Primary 22A05; Secondary 54A25
MathSciNet review: 0404513
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Answering a question posed by W. W. Comfort, G. L. Itzkowitz, and K. A. Ross, it is shown that for every infinite cardinal number $\alpha$ there are a Hausdorff topological group $G$ and a closed subgroup $H$ of $G$ such that $d(H) > d(G) = \alpha$ (here $d$ denotes “density character"). Specifically, for $G$ we take the (appropriately topologized) free Abelian group $A(\beta D)$ generated by the Stone-Čech compactification of the discrete space $D$ with $|D| = \alpha$.

References [Enhancements On Off] (What's this?)

    W. W. Comfort, Gerald L. Itzkowitz and Kenneth A. Ross, Density character in topological groups (to appear).
  • W. W. Comfort and S. Negrepontis, The theory of ultrafilters, Springer-Verlag, New York-Heidelberg, 1974. Die Grundlehren der mathematischen Wissenschaften, Band 211. MR 0396267
  • M. I. Graev, Free topological groups, Izvestiya Akad. Nauk SSSR. Ser. Mat. 12 (1948), 279–324 (Russian). MR 0025474
  • Leonard Gillman and Meyer Jerison, Rings of continuous functions, The University Series in Higher Mathematics, D. Van Nostrand Co., Inc., Princeton, N.J.-Toronto-London-New York, 1960. MR 0116199
  • Edwin Hewitt and Kenneth A. Ross, Abstract harmonic analysis. Vol. I, 2nd ed., Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 115, Springer-Verlag, Berlin-New York, 1979. Structure of topological groups, integration theory, group representations. MR 551496
  • A. Markoff, On free topological groups, Bull. Acad. Sci. URSS. Sér. Math. [Izvestia Akad. Nauk SSSR] 9 (1945), 3–64 (Russian, with English summary). MR 0012301
  • T. Soundararajan, Weakly Hausdorff spaces and the cardinality of topological spaces, General Topology and its Relations to Modern Analysis and Algebra, III (Proc. Conf., Kanpur, 1968) Academia, Prague, 1971, pp. 301–306. MR 0283746

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 22A05, 54A25

Retrieve articles in all journals with MSC: 22A05, 54A25

Additional Information

Keywords: Topological group, free topological group, density character, closed subgroup
Article copyright: © Copyright 1976 American Mathematical Society